Alert archive / Missouri / Freeze Watches in 2021

Freeze Watch 2, NWS Springfield, MO

March 31, 202123 counties in Missouri

NWS Springfield, MO issued this freeze watch at Mar 31, 2021, 2:54 PM CDT for 23 counties in Missouri. It took effect at Apr 2, 2021, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 31, 2021, 2:54 PM CDT (19:54 UTC)
In effect from
Apr 2, 2021, 1:00 AM CDT
Expired
Apr 1, 2021, 2:29 AM CDT
In force
Issued by
NWS Springfield, MO
All 23 counties

Benton County, MO, Camden County, MO, Christian County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Laclede County, MO, Maries County, MO, Miller County, MO, Morgan County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, Shannon County, MO, Taney County, MO, Texas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -397 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2960 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-397 m²/s²
0-3 km storm-relative helicity
-296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS73 KSGF 311954
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
254 PM CDT Wed Mar 31 2021

MOZ055>058-068>071-079>083-090>092-095>098-104>106-010800-
/O.NEW.KSGF.FZ.A.0002.210402T0600Z-210402T1400Z/
/O.CON.KSGF.FZ.W.0001.210401T0600Z-210401T1400Z/
Benton-Morgan-Miller-Maries-Hickory-Camden-Pulaski-Phelps-Polk-
Dallas-Laclede-Texas-Dent-Greene-Webster-Wright-Christian-Douglas-
Howell-Shannon-Taney-Ozark-Oregon-
Including the cities of Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, 
Weaubleau, Hermitage, Pittsburg, Quincy, Wheatland, 
Cross Timbers, Osage Beach, Camdenton, Decaturville, Roach, 
Village of Four Seasons, Fort Leonard Wood, Laquey, Waynesville, 
Northwye, Rolla, Bolivar, Buffalo, Charity, Foose, March, Plad, 
Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, 
Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, 
Salem, Springfield, Marshfield, Northview, Seymour, Rogersville, 
Dawson, Graff, Mountain Grove, Duncan, Mansfield, Nixa, 
Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, 
Squires, Dogwood, Pomona, Pottersville, Siloam Springs, 
South Fork, West Plains, White Church, Teresita, Winona, 
Birch Tree, Montier, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
254 PM CDT Wed Mar 31 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
THURSDAY...
...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 25 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 25 possible.

* WHERE...Portions of central, east central, south central and 
  southwest Missouri.

* WHEN...For the Freeze Warning, from 1 AM to 9 AM CDT Thursday. 
  For the Freeze Watch, from late Thursday night through Friday 
  morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101>103-010800-
/O.CON.KSGF.FZ.W.0001.210401T0600Z-210401T1400Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-Stone-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Tiffin, Appleton City, 
Johnson City, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, 
Greenfield, Lockwood, Meinert, Neosho, Aurora, Mount Vernon, 
Marionville, Anderson, Noel, Goodman, South West City, Pineville,
Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, 
Elsey, Indian Point, and Silver Dollar City
254 PM CDT Wed Mar 31 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
THURSDAY...

* WHAT...Sub-freezing temperatures dropping well into the 20s 
  are expected. Colder temperatures can be expected in low 
  terrain, valleys, and other wind protected areas.

* WHERE...Portions of southeast Kansas, west central and southwest
  Missouri.

* WHEN...From 1 AM to 9 AM CDT Thursday.

* IMPACTS...Frost and freeze conditions will damage sensitive 
  early Spring vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$
2 follow-up statements
706 
WWUS73 KSGF 010547
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
1247 AM CDT Thu Apr 1 2021

MOZ055>058-068>071-079>083-090>092-095>098-104>106-011800-
/O.CON.KSGF.FZ.W.0001.210401T0600Z-210401T1400Z/
/O.CON.KSGF.FZ.A.0002.210402T0600Z-210402T1400Z/
Benton-Morgan-Miller-Maries-Hickory-Camden-Pulaski-Phelps-Polk-
Dallas-Laclede-Texas-Dent-Greene-Webster-Wright-Christian-Douglas-
Howell-Shannon-Taney-Ozark-Oregon-
Including the cities of Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, 
Weaubleau, Hermitage, Pittsburg, Quincy, Wheatland, 
Cross Timbers, Osage Beach, Camdenton, Decaturville, Roach, 
Village of Four Seasons, Fort Leonard Wood, Laquey, Waynesville, 
Northwye, Rolla, Bolivar, Buffalo, Charity, Foose, March, Plad, 
Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, 
Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, 
Salem, Springfield, Marshfield, Northview, Seymour, Rogersville, 
Dawson, Graff, Mountain Grove, Duncan, Mansfield, Nixa, 
Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, 
Squires, Dogwood, Pomona, Pottersville, Siloam Springs, 
South Fork, West Plains, White Church, Teresita, Winona, 
Birch Tree, Montier, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
1247 AM CDT Thu Apr 1 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures in the
  23 to 29 degree range can be expected this morning. For the 
  Freeze Watch, sub-freezing temperatures of 25 to 30 will be 
  possible on Friday morning.

* WHERE...Portions of central, east central, south central and 
  southwest Missouri.

* WHEN...For the Freeze Warning, from 1 AM to 9 AM CDT Thursday. 
  For the Freeze Watch, from late Thursday night through Friday 
  morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101>103-011400-
/O.CON.KSGF.FZ.W.0001.210401T0600Z-210401T1400Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-Stone-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Tiffin, Appleton City, 
Johnson City, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, 
Greenfield, Lockwood, Meinert, Neosho, Aurora, Mount Vernon, 
Marionville, Anderson, Noel, Goodman, South West City, Pineville,
Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, 
Elsey, Indian Point, and Silver Dollar City
1247 AM CDT Thu Apr 1 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the 26 to 30 degree range
  can be expected this morning. Colder temperatures can be 
  expected in low terrain, valleys, and other wind protected 
  areas.

* WHERE...Portions of southeast Kansas, west central and 
  southwest Missouri.

* WHEN...From 1 AM to 9 AM CDT Thursday.

* IMPACTS...Frost and freeze conditions will damage sensitive 
  early Spring vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
501 
WWUS73 KSGF 010729
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
229 AM CDT Thu Apr 1 2021

MOZ055>058-068>071-079>083-090>092-095>098-104>106-012200-
/O.UPG.KSGF.FZ.A.0002.210402T0600Z-210402T1400Z/
/O.NEW.KSGF.FZ.W.0002.210402T0600Z-210402T1400Z/
/O.CON.KSGF.FZ.W.0001.000000T0000Z-210401T1400Z/
Benton-Morgan-Miller-Maries-Hickory-Camden-Pulaski-Phelps-Polk-
Dallas-Laclede-Texas-Dent-Greene-Webster-Wright-Christian-Douglas-
Howell-Shannon-Taney-Ozark-Oregon-
Including the cities of Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, 
Weaubleau, Hermitage, Pittsburg, Quincy, Wheatland, 
Cross Timbers, Osage Beach, Camdenton, Decaturville, Roach, 
Village of Four Seasons, Fort Leonard Wood, Laquey, Waynesville, 
Northwye, Rolla, Bolivar, Buffalo, Charity, Foose, March, Plad, 
Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, 
Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, 
Salem, Springfield, Marshfield, Northview, Seymour, Rogersville, 
Dawson, Graff, Mountain Grove, Duncan, Mansfield, Nixa, 
Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, 
Squires, Dogwood, Pomona, Pottersville, Siloam Springs, 
South Fork, West Plains, White Church, Teresita, Winona, 
Birch Tree, Montier, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
229 AM CDT Thu Apr 1 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

* WHAT...For the freeze warning this morning, sub-freezing
  temperatures in the 23 to 29 degree range. For the freeze
  warning tonight into Friday morning, lows in the 23 to 29 degree
  range.

* WHERE...Portions of central, east central, south central and 
  southwest Missouri.

* WHEN...For the first Freeze Warning, until 9 AM CDT this 
  morning. For the second Freeze Warning, from 1 AM to 9 AM CDT 
  Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101>103-012200-
/O.NEW.KSGF.FR.Y.0001.210402T0600Z-210402T1400Z/
/O.CON.KSGF.FZ.W.0001.000000T0000Z-210401T1400Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-Stone-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Tiffin, Appleton City, 
Johnson City, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, 
Greenfield, Lockwood, Meinert, Neosho, Aurora, Mount Vernon, 
Marionville, Anderson, Noel, Goodman, South West City, Pineville,
Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, 
Elsey, Indian Point, and Silver Dollar City
229 AM CDT Thu Apr 1 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

* WHAT...For the Freeze Warning this morning, sub-freezing
  temperatures in the 25 to 29 degree range. For the Frost
  Advisory, temperatures from 31 to 36 will be possible.

* WHERE...Portions of southeast Kansas and southwest and west 
  central Missouri.

* WHEN...For the Freeze Warning, until 9 AM CDT this morning. 
  For the Frost Advisory, from 1 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this freeze watch went out at Mar 31, 2:48 PM CDT, 6 minutes earlier.

Area forecast discussion, Mar 31, 2:48 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
248 PM CDT Wed Mar 31 2021

.SHORT TERM...(This evening through Thursday)
Issued at 226 PM CDT Wed Mar 31 2021

Freeze warning for tonight and a freeze watch for areas roughly
along and east of MO Hwy 65 for Thursday night. Large, dry
Canadian 1036mb sfc high pressure center will become positioned
near the IA/MO border by 12z/7am Thursday then move slowly east to
the OH Vly Thu night. Diminishing winds, low dew points, and a
clear sky will set the stage for a couple of cold nights. Lows in
the 20s will be common tonight with some colder readings in wind
protected terrain.

.LONG TERM...(Friday through Wednesday)
Issued at 226 PM CDT Wed Mar 31 2021

Sfc high pressure will continue to move off to the east with
south winds becoming established. A large upper ridge will move
into the Rockies and central CONUS Friday and into the weekend
with a warming trend. Warm weather will continue into early next
week with some low 80s possible by Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1236 PM CDT Wed Mar 31 2021

KSGF/KJLN/KBBG tafs: VFR. Dry Canadian sfc high pressure will
build into region during this taf period with diminishing nw
winds after 01z.

&&

.FIRE WEATHER...
Issued at 226 PM CDT Wed Mar 31 2021

Low dew points/humidity are occurring attm with gusty winds.
Overall the strongest winds are occurring in central MO, where a
Red Flag Warning is in effect this afternoon. Winds will diminish
tonight as high pressure moves in, but dry conditions will
continue Thursday and Friday with elevated fire conditions at
times during the day while winds are moderately gusty in some
areas. It doesn't look like we will see Red Flag conditions, but
with several dry days, ground fuels that haven't greened up will
be receptive to fire.

&&

.CLIMATE...
Issued at 258 AM CDT Wed Mar 31 2021

A cold airmass will impact the Ozarks Tonight and Thursday night.
While the average last freeze for most of southwest Missouri is
around April 15th, the warm weather over the past two weeks has
jump started the growing season. Trees and plants have begun
setting buds and leafing our and will be susceptible to freezing
temperatures.

Over the next two mornings, some areas may approach record
lows for April 1st and 2nd. Below are the record lows for some
locations across the Ozarks.

    Springfield     Joplin      West Plains       Vichy
        Low           Low           Low            Low

Thu   22(1899)      26(1972)      22(1954)	     17(1899)
1st

Fri   20(1936)      25(1992)      22(1992)       24(1992)
2nd

Multiple hours of temperatures in the middle 20s are forecast and
will cause damage to sensitive plants and early growth.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Watch from late Thursday night through Friday morning for
     MOZ055>058-068>071-079>083-090>092-095>098-104>106.

     Freeze Warning from 1 AM to 9 AM CDT Thursday for MOZ055>058-
     066>071-077>083-088>098-101>106.

     Red Flag Warning until 7 PM CDT this evening for MOZ055>058-
     068>071-080-081.

KS...Freeze Warning from 1 AM to 9 AM CDT Thursday for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
FIRE WEATHER...DSA
CLIMATE...Hatch
Hazardous weather outlook, Mar 31, 5:59 AM CDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
559 AM CDT Wed Mar 31 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
559 AM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.
  Elevated fire weather risk.

DISCUSSION...

Elevated fire weather conditions are expected today from
southeast Kansas into southwest Missouri with drier air moving in
and windy conditions. A few wind gusts of 20 to 25 mph will be
possible.

A Red Flag Warning is in effect for portions of central Missouri
where the lowest relative humidities, gusty winds and dry
conditions will occur.

Frost and freeze conditions are likely tonight for all of the
Ozark. A hard freeze is expected in the morning lows in the 20s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost and freeze conditions are again Thursday night for the
eastern Missouri Ozarks.

Dry and warmer weather is expected Friday and into early next
week. Some areas of southeast Kansas into western Missouri may
see wind gusts of 30 to 35 mph at times during daylight hours.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:53 AM CDTRed Flag WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Maries and 4 more15 hr

Nearby

Freeze Watches in Missouri, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.